Codeine is a type of opioid medication that serves as a painkiller and cough suppressant. It is less potent than other types of opioids like hydrocodone, but it is still a Schedule II drug, which means that it can be misused.
person misuses codeine when they take it too often, take too high a dose or use it for nonmedical reasons. Abuse of this drug can lead to codeine overdose, which can have serious medical consequences, including death.
Can You Overdose on Codeine?
Yes, people can overdose on codeine. If someone regularly misuses codeine, their body will start to become dependent on it. If they try to stop taking it for a little while and then go back to their original dose, their body’s decreased tolerance could cause them to overdose. Overdoses can also happen when people take large doses recreationally, especially in combination with other drugs, or when someone doesn’t realize how much they’re taking.
Because people metabolize drugs at different rates due to factors like age, gender, body weight, and genetics, how much codeine it takes to overdose is different for every person. Death from codeine overdose is more likely in people who are mixing codeine with other drugs. For this reason, it’s important only to take codeine as directed by a doctor.
Dangers of Mixing Other Pharmaceuticals and Codeine
Several pharmaceutical and recreational drugs contain codeine. When codeine is mixed with other medications, it may change the way the drug affects people. People should keep track of how much codeine they are taking to avoid negative consequences.
Tylenol with Codeine
Tylenol 3 and Tylenol 4 contain paracetamol, also known as acetaminophen, in addition to codeine. Tylenol 3 contains less codeine than Tylenol 4. It is possible to overdose on paracetamol and codeine medications, especially because paracetamol can cause liver damage when taken at high doses. Symptoms to watch out for include nausea, vomiting, and sweating, although someone may not be able to tell whether they have liver damage until two to three days after they take Tylenol 3.
The amount of Tylenol and codeine it takes to overdose may be different for each person. A standard dose of prescribed by doctors contains 30 mg to 60 mg of codeine. Taking more than 60 mg at a time increases the chances that a person will experience negative side effects. Drinking alcohol while taking this medication also increases a person’s risk of acetaminophen and codeine overdose.
Cough Syrup with Codeine
Some people recreationally drink a mixture of codeine and promethazine, a cough syrup, known as “lean” or “sizzurp.” This mixture is frequently recreationally abused and may also lead to addiction, overdose, and death. If someone drinking promethazine-codeine starts to feel confused, has breathing problems or develops a rash, they should seek medical assistance.
This mixture is especially dangerous in higher doses because both drugs act as depressants, which slow your body down. Promethazine-codeine syrup can lead to overdose by causing the heart and lungs to shut down. The amount of codeine and cough syrup that leads to overdose depends on several individual factors, although it is known that drinking alcohol in combination with promethazine and codeine greatly increases a person’s risk of overdose.
Codeine Overdose Symptoms and Side Effects
Codeine overdose symptoms include:
- Difficulty breathing
- Blue fingers, toes and lips
- Sweaty, clammy skin
- Low blood pressure
- Nausea, vomiting and stomach pains
- Passing out
Anyone who is using codeine, especially at high doses or for nonmedical reasons, should look out for overdose symptoms and be ready to call for help if they start experiencing negative side effects.
Dangers of Overdose
Long-term side effects of codeine overdose may include organ damage, including brain damage, and lead to death. Anyone who thinks they or a loved one is experiencing an overdose should immediately call 911. The quicker a person seeks help, the less likely they are to experience serious health consequences including death.
Codeine Overdose Deaths
Codeine overdoses can be fatal. As with other opioids, death from overdose has been steadily increasing over the past several years. In fact, over 130 people die from opioid overdoses every day in the United States. This amounted to 47,000 people in 2017. Codeine overdose deaths occur because codeine suppresses your nervous system, which controls your heart and lungs. High doses also lead to brain damage. Death has been found to be more likely when people combine codeine with other drugs or alcohol.
Codeine Overdose Treatment
Medical help is available for people who overdose. Anyone who has overdosed should immediately seek help. Codeine overdose treatment includes monitoring a person’s breathing and blood pressure and providing immediate help if there is a problem. Medications can be used to ease symptoms and treat side effects such as dehydration.
Once the overdose is treated, the next step in getting help is to treat any underlying substance use disorder. There are many ways to help people who struggle to stop using codeine, including inpatient treatment, outpatient treatment, group counseling and medically-assisted detox.
Codeine Overdose Prevention
The best way to prevent a codeine overdose is only to take it under the direction of a medical professional only when it’s medically necessary.
If you or someone you love is abusing codeine, they are at risk of experiencing an overdose. Contact The Recovery Village Ridgefield to speak with a representative about how addiction treatment can help. You deserve a healthier future, call today.
DailyMed. “Tylenol with Codeine.” May 17, 2019. Accessed August 8, 2019.
Martins, Silvia; et al. “Worldwide Prevalence and Trends in Unintentional Drug Overdose: A Systematic Review of the Literature.” American Journal of Public Health, November 2015. Accessed August 7, 2019.
MedlinePlus. “Codeine Overdose.” September 23, 2017. Accessed August 9, 2019.
National Institute on Drug Abuse. “Drug Facts: Cough and Cold Medicine Abuse.” May 2014. Accessed August 8, 2019.
National Institute on Drug Abuse. “Opioid Overdose Crisis.” January 2019. Accessed August 7, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.